Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 24, NWS St. Louis, MO

March 27, 20204 counties in Illinois; Lincoln County, Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 11:43 PM CDT for 4 counties in Illinois; Lincoln County, Saint Charles County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2020, 11:43 PM CDT (04:43 UTC)
Expired
Mar 28, 2020, 12:30 AM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Lincoln County, MO, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 11:48 PM CDTHAIL 12 W Old Monroe, MO
Mar 27, 11:50 PM CDTHAIL 1Winfield, MOREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 10:16 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KLSX 280443
SVRLSX
ILC013-083-117-119-MOC113-183-280530-
/O.NEW.KLSX.SV.W.0024.200328T0443Z-200328T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1143 PM CDT Fri Mar 27 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  Northwestern Madison County in southwestern Illinois...
  Southwestern Macoupin County in southwestern Illinois...
  Jersey County in southwestern Illinois...
  Northwestern St. Charles County in east central Missouri...
  Southeastern Lincoln County in east central Missouri...

* Until 1230 AM CDT.

* At 1142 PM CDT, a severe thunderstorm was located over Fountain N'
  Lakes, moving east at 65 mph.

  This is a very dangerous storm.

  HAZARD...Baseball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Godfrey, Troy, Jerseyville, Moscow Mills, Brighton, Winfield,
  Hardin, Grafton, Elsah, Shipman, Portage Des Sioux, Fountain N'
  Lakes, Chain of Rocks, Piasa, Flint Hill, Medora, Old Monroe,
  Fieldon, Batchtown and Foley.

This also includes Cuivre River State Park and Pere Marquette State
Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3894 9005 3887 9096 3909 9099 3915 9062
      3912 9060 3915 9058 3917 9042 3917 9031
      3919 9031 3923 9004
TIME...MOT...LOC 0442Z 257DEG 54KT 3895 9085 

HAIL...2.75IN
WIND...60MPH
 
$$

Glass
3 follow-up statements
816 
WWUS53 KLSX 280502
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1202 AM CDT Sat Mar 28 2020

ILC119-MOC113-183-280511-
/O.CAN.KLSX.SV.W.0024.000000T0000Z-200328T0530Z/
Madison IL-St. Charles MO-Lincoln MO-
1202 AM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS...NORTHWESTERN ST. CHARLES AND SOUTHEASTERN
LINCOLN COUNTIES IN EAST CENTRAL MISSOURI IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Illinois.

LAT...LON 3901 9005 3900 9013 3900 9027 3899 9039
      3895 9058 3896 9062 3899 9065 3914 9069
      3915 9062 3912 9060 3915 9058 3917 9042
      3917 9031 3919 9031 3923 9004
TIME...MOT...LOC 0501Z 257DEG 54KT 3902 9048 

$$

ILC013-083-117-280530-
/O.CON.KLSX.SV.W.0024.000000T0000Z-200328T0530Z/
Calhoun IL-Macoupin IL-Jersey IL-
1202 AM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN CALHOUN...SOUTHWESTERN MACOUPIN AND JERSEY
COUNTIES...

At 1201 AM CDT, a severe thunderstorm was located near Grafton,
moving east at 60 mph.

HAZARD...Golf ball size hail.

SOURCE...Trained weather spotters. This storm has a long history of 
         large hail.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Jerseyville, Brighton, Hardin, Grafton, Shipman, Piasa, Medora,
Fieldon, Batchtown, Brussels, Otterville, Fidelity, Delhi, Meppen,
McClusky, Miles Station and Nutwood.

This also includes Pere Marquette State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3901 9005 3900 9013 3900 9027 3899 9039
      3895 9058 3896 9062 3899 9065 3914 9069
      3915 9062 3912 9060 3915 9058 3917 9042
      3917 9031 3919 9031 3923 9004
TIME...MOT...LOC 0501Z 257DEG 54KT 3902 9048 

HAIL...1.75IN
WIND...<50MPH
 
$$

Glass
129 
WWUS53 KLSX 280511
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1211 AM CDT Sat Mar 28 2020

ILC013-280521-
/O.CAN.KLSX.SV.W.0024.000000T0000Z-200328T0530Z/
Calhoun IL-
1211 AM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Illinois.

LAT...LON 3904 9005 3904 9046 3916 9053 3917 9042
      3917 9031 3919 9031 3923 9004
TIME...MOT...LOC 0511Z 257DEG 54KT 3905 9029 

$$

ILC083-117-280530-
/O.CON.KLSX.SV.W.0024.000000T0000Z-200328T0530Z/
Macoupin IL-Jersey IL-
1211 AM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN MACOUPIN AND CENTRAL JERSEY COUNTIES...

At 1211 AM CDT, a severe thunderstorm was located near Jerseyville,
moving east at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Jerseyville, Brighton, Shipman, Piasa, Medora, Fieldon, Otterville,
Fidelity, Miles Station, Delhi and McClusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3904 9005 3904 9046 3916 9053 3917 9042
      3917 9031 3919 9031 3923 9004
TIME...MOT...LOC 0511Z 257DEG 54KT 3905 9029 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
938 
WWUS53 KLSX 280527
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1227 AM CDT Sat Mar 28 2020

ILC083-117-280536-
/O.EXP.KLSX.SV.W.0024.000000T0000Z-200328T0530Z/
Macoupin IL-Jersey IL-
1227 AM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MACOUPIN AND
CENTRAL JERSEY COUNTIES WILL EXPIRE AT 1230 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Illinois.

LAT...LON 3904 9005 3904 9046 3916 9053 3917 9042
      3917 9031 3919 9031 3923 9004
TIME...MOT...LOC 0526Z 257DEG 54KT 3910 9001 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:18 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 27, 9:18 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
918 PM CDT Fri Mar 27 2020

.UPDATE...
Issued at 915 PM CDT Fri Mar 27 2020

Strong to severe storms have developed over central Missouri
along the quasi-stationary front. Latest objective analysis is
showing that the MUCAPES have increased into the 1000-2000+ J/kg
range with deep layer shear of 70-80KTS. This latest development
is occurring as a 35kt low level jet has intersected the front.
Expect these storms to continue to develop and move quickly
northeast across central and east central Missouri into southwest
Illinois. RAP mass fields and CAMS still support thunderstorms
becoming more numerous late this evening into the overnight across
northeast Missouri into west central Illinois as the front begins
to lift north. Still expect the rain to decrease in areal extent
late tonight as the low level jet veers.

Britt

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 455 PM CDT Fri Mar 27 2020

Quasi-stationary has moved very little today and was located
roughly along I-70 late this afternoon. Latest objective analysis
was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of
70kts. Forecast from the RAP are depicting that these values will
develop across central and east central Missouri as well as
southwest Illinois by early evening. Severe thunderstorms have
developed over southwest Missouri in this unstable airmass. The
CAMS have been fairly consistent today in developing thunderstorms
along the front by early-mid evening. This will occur as the RAP
is showing a 35 kt low level jet intersecting the front. Given the
amount of shear/instability available in addition to the
700-500mb lapse rates in the 7-8C/km range, expect the primary
threat to be large hail, with damaging winds and a tornado or two
also possible in the vicinity of the front. These storms will
spread across northeast Missouri and west central Illinois
overnight before chances decrease by 12Z as the low level jet
veers. A few storms tonight may also produce locally heavy
rainfall, particularly where any storms can train.

Focus then switches to tomorrow when an upper low moves across the
Plains which will bring large scale ascent to Missouri and
Illinois during the afternoon and early evening. It will also
cause an attendant front to move east across the CWA during the
late afternoon and evening. Forecast MLCAPES ahead of the front
will be around 2000 J/kg with deep layer shear around 80kts which
be favorable for supercells. Greatest threat will be over
northeast Missouri and west central Illinois which will be closest
to the retreating warm front and CAMS is showing the most
discrete cells, particularly given the orientation of the deep shear
vector to the front. Will continue to message all severe hazards
tomorrow afternoon and early evening.

Will continue to mention that straight line wind gusts outside of
thunderstorms will be in the 35-45 mph range given the tight
pressure gradient associated with the deep surface low that will
move from the Plains into the Upper Midwest. Winds will continue
to be breezy Saturday night into Sunday.

Temperatures will remain above normal through Saturday night.
Expect the warm front to move north of the area on Saturday, so
with sun during the afternoon, still expect highs in the mid 70s-
low 80s.

Britt

.LONG TERM...  (Sunday through Next Friday)
Issued at 455 PM CDT Fri Mar 27 2020

Sunday into Monday continues to look mainly dry as both the GEFS
and EPS show a upper ridge/surface high moving across the area.
The next chance for showers will be on Monday into Tuesday as a
upper trough moves out of the western CONUS and across Missouri
and Illinois.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 641 PM CDT Fri Mar 27 2020

Showers and thunderstorms are expected to continue to develop
across the area this evening into the overnight hours. This
activity is expected to affect all of the terminals mid-late
evening, with showers persisting into the overnight hours. These
showers and storms will bring MVFR/possible IFR conditions with
possible hail and wind gusts over 35KTS.  Storms will move out of the
area after 12Z with low chances for showers and possible MVFR
conditions through 18Z. There will be another chance of
thunderstorms ahead of a cold front on Saturday afternoon. Winds
will gust to 30KTS ahead of this front on Saturday afternoon.

SPECIFICS FOR KSTL:

Thunderstorms are expected to develop at or near the terminal by
01Z and persist through 06Z with lesser chances between 06-12Z.
The strongest storms may produce hail and wind gusts in excess of
35KTS. Mainly dry and VFR conditions are expected tomorrow
morning, though there is another chance of thunderstorms after 21Z
on Saturday. Wind gusts will be near 30KTS on Saturday afternoon.
Dry and VFR conditions are expected after 00Z.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
328 PM CDT Fri Mar 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
328 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across tonight, mainly across parts of
central, east central, and northeast Missouri as well as west central
and southwest Illinois. A few severe storms of these storms could be
severe with the main threat being large hail, with damaging winds and
a tornado or two also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are expected Saturday afternoon into the early evening
with the greatest threat across northeast Missouri and west central
Illinois. These storms may contain very large hail, tornadoes, and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

Britt

In the hours before

Local storm report, Mar 27, 11:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1129 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             4 W JEFFERSON CITY      38.55N 92.27W
03/27/2020  E2.25 INCH       COLE               MO   PUBLIC

            REPORT FROM MPING: HEN EGG+ (2.25 IN.) TIME
            ESTIMATED FROM RADAR.

&&

MRM
Local storm report, Mar 27, 11:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             1 E JEFFERSON CITY      38.57N 92.18W
03/27/2020  E1.00 INCH       COLE               MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.) TIME
            ESTIMATED FROM RADAR.

&&

MRM
Local storm report, Mar 27, 11:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1132 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HAIL             3 W WARRENTON           38.82N 91.20W
03/27/2020  E1.00 INCH       WARREN             MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

MRM
Local storm report, Mar 27, 11:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1133 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     HAIL             4 SE JONESBURG          38.82N 91.26W
03/27/2020  E2.00 INCH       WARREN             MO   PUBLIC

&&

MRM
Local storm report, Mar 27, 11:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1135 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             1 ENE WARRENTON         38.83N 91.12W
03/27/2020  M1.75 INCH       WARREN             MO   TRAINED SPOTTER

            OBSERVATION TAKEN JUST OFF HWY AA
            APPROXIMATELY 1 MILE NORTH OF N SERVICE ROAD
            E.

&&

MAPLES
Local storm report, Mar 27, 11:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1137 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             2 N WARRENTON           38.85N 91.14W
03/27/2020  E2.75 INCH       WARREN             MO   TRAINED SPOTTER

            LOTS OF GOLF BALL TO AT LEAST BASEBALL HAIL.

&&

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:20 PM CDTSevere Thunderstorm WarningLSXCalhoun40 min
Mar 28, 3:23 PM CDTWind AdvisoryLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 7 more26 hr
Mar 27, 8:59 PM CDTSevere Thunderstorm WarningLSXCole, Franklin, Gasconade, Osage46 min
Mar 27, 9:50 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau40 min
Mar 27, 10:21 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage39 min
Mar 27, 10:53 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren41 min
Mar 28, 11:59 AM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington46 min
Mar 28, 12:03 PM CDTTornado WarningLSXIron, Washington42 min
Mar 28, 12:45 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.